Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Quad Cities, IA

May 17, 20177 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 5:50 PM CDT for 7 counties in Iowa. It was in force for 55 min. 20 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 5:50 PM CDT (22:50 UTC)
Expired
May 17, 2017, 6:45 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:57 PM CDTTSTM WND DMGNewhall, IAROOF BLOWN OFF HOME, PICTURE FROM TWITTER
May 17, 6:00 PM CDTHAIL 0.5Fairfax, IA1 INCH DEEP - MINOR LEAF DAMAGE
May 17, 6:08 PM CDTTSTM WND GST 70Shellsburg, IA
May 17, 6:10 PM CDTTSTM WND GST 70Fairfax, IA
May 17, 6:15 PM CDTTSTM WND GST 65Jesup, IA
May 17, 6:16 PM CDTTSTM WND GST 54Cedar Rapids, IA
May 17, 6:20 PM CDTTSTM WND DMGNorth Liberty, IATREE BLOWN OVER, TIME ESTIMATED.
May 17, 6:21 PM CDTTSTM WND GST 701 Sse Cedar Rapids, IA
May 17, 6:21 PM CDTHAIL 0.5Walker, IAPEA SIZE AND LARGER
May 17, 6:27 PM CDTTSTM WND GST 605 Nne Cedar Rapids, IA
May 17, 6:28 PM CDTTSTM WND GST 702 Ene Marion, IAWIND ESTIMATED 60 - 70 MPH RAIN IS HORIZONTAL
May 17, 6:28 PM CDTTSTM WND GST 891 W Ryan, IA
May 17, 6:30 PM CDTTSTM WND GST 501 Wnw Independence, IA
May 17, 6:32 PM CDTTSTM WND GST 60Ryan, IA
May 17, 6:46 PM CDTHAIL 1.5Sw Riverside, IA
May 17, 6:48 PM CDTTSTM WND DMGLone Tree, IAPARKED SEMI BLOWN OVER AND DAMAGE TO FARM OUTBUILDINGS. POWER POLES DOWN. STRAIGHT LINE WIND DAMAGE.
May 17, 6:48 PM CDTHAIL 0.752 Sse Hills, IAPEA SIZE AND LARGER
May 17, 6:49 PM CDTTSTM WND DMGLone Tree, IABARN BLOWN DOWN IN LONE TREE ON 640TH AND SOO, REPORTED BY SHERIFFS DEPUTY TO EM. TIME ESTIMATED
May 17, 6:52 PM CDTTSTM WND GST 701 S Edgewood, IATIME ESTIMATED BASED ON RADAR.
May 17, 6:53 PM CDTTSTM WND GST 70Edgewood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KDVN 172250
SVRDVN
IAC011-019-055-095-103-113-183-172345-
/O.NEW.KDVN.SV.W.0071.170517T2250Z-170517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
550 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Buchanan County in northeastern Iowa...
  Johnson County in east central Iowa...
  Benton County in east central Iowa...
  Northern Washington County in southeastern Iowa...
  Delaware County in northeastern Iowa...
  Linn County in east central Iowa...
  Eastern Iowa County in east central Iowa...

* Until 645 PM CDT

* At 550 PM CDT, severe thunderstorms were located along a line
  extending from near Dysart to near Norway to near Kinross, moving
  northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
  Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
  Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
  and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2250Z 219DEG 36KT 4222 9234 4188 9200 4141 9197 

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
5 follow-up statements
271 
WWUS53 KDVN 172256
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT WED MAY 17 2017

IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
556 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...

At 555 PM CDT, severe thunderstorms were located along a line
extending from near Dysart to Newhall to Kinross, moving northeast at
45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2255Z 214DEG 39KT 4225 9231 4197 9197 4143 9200 

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
570 
WWUS53 KDVN 172304
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
604 PM CDT WED MAY 17 2017

IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
604 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...

At 604 PM CDT, severe thunderstorms were located along a line
extending from near La Porte City to near Palo to near Kinross,
moving northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2304Z 224DEG 39KT 4232 9212 4203 9182 4142 9192 

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
414 
WWUS53 KDVN 172310
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
610 PM CDT WED MAY 17 2017

IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
610 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...

At 610 PM CDT, severe thunderstorms were located along a line
extending from near Mount Auburn to near Shellsburg to near Hiawatha
to near Kinross, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Benton County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2310Z 211DEG 48KT 4230 9210 4216 9187 4201 9174 4140
9191

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
895 
WWUS53 KDVN 172315
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
615 PM CDT WED MAY 17 2017

IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
615 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...

At 615 PM CDT, severe thunderstorms were located along a line
extending from near Brandon to near Urbana to Robins to near Wellman,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across western Linn County and northeast Benton County. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4220 9211
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2315Z 210DEG 48KT 4236 9206 4222 9182 4207 9169 4142
9179

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
082 
WWUS53 KDVN 172322
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
622 PM CDT WED MAY 17 2017

IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
622 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...

At 622 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Jesup to near Quasqueton to near
Alburnett to Richmond, moving northeast at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Manchester, West Branch,
Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Robins,
Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin, Ely and
Atkins.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 224 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Linn county. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.

LAT...LON 4148 9137 4135 9195 4184 9194 4218 9192
      4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2322Z 217DEG 39KT 4241 9200 4235 9173 4212 9163 4145
9168

HAIL...<.75IN
WIND...70MPH
 
$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017

Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 5:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 E RUBIO               41.22N 91.91W
05/17/2017                   WASHINGTON         IA   TRAINED SPOTTER

            TIME ESTIMATED - SEVERAL TREES DAMAGED. BOARDS BLOWN OFF
            RAILROAD WALKWAY, GROUND COVERED WITH LEAVES

&&

TES
Local storm report, May 17, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 NE MUSCATINE          41.46N 91.03W
05/17/2017  M1.00 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 17, 5:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S DURANT              41.56N 90.91W
05/17/2017  M1.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TES
Local storm report, May 17, 5:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     NON-TSTM WND DMG 1 E WYANET              41.36N 89.56W
05/17/2017                   BUREAU             IL   TRAINED SPOTTER

            DUST STORM ALONG ROUTE 6 - TRAFFIC BACKED UP DUE TO
            ACCIDENTS

&&

TES
Local storm report, May 17, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     MARENGO                 41.80N 92.07W
05/17/2017                   IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM - LARGE TREE DOWN

0542 PM     TSTM WND GST     MARENGO                 41.80N 92.07W
05/17/2017  M60 MPH          IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM

&&

TES
Local storm report, May 17, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S DIXON               41.73N 90.78W
05/17/2017  E1.00 INCH       SCOTT              IA   TRAINED SPOTTER

            MIX OF DIME TO QUARTER SIZE HAIL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more37 min
May 17, 8:50 AM CDTSpecial Weather StatementDVNScott25 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn43 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn54 min
May 17, 3:38 PM CDTTornado WarningDVNJefferson, Keokuk, Washington52 min
May 17, 3:45 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren30 min
May 17, 3:49 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren, Washington41 min
May 17, 3:55 PM CDTTornado WarningDVNDes Moines, Henry, Lee, Louisa, Van Buren50 min
May 17, 4:23 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Washington44 min
May 17, 4:40 PM CDTTornado WarningDVNDes Moines, Henry, Louisa, Muscatine50 min
May 17, 5:03 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk57 min
May 17, 5:24 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott30 min
May 17, 5:39 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington66 min
May 17, 5:54 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren51 min
May 17, 6:01 PM CDTTornado WarningDVNHenry, Jefferson, Lee, Van Buren59 min
May 17, 6:19 PM CDTTornado WarningDVNJohnson, Louisa, Washington41 min
May 17, 6:28 PM CDTFlash Flood WarningDVNJohnson, Linn3 hr
May 17, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more59 min
May 17, 6:32 PM CDTTornado Warning Tornado observedDVNDelaware, Dubuque, Jones, Linn43 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Muscatine, Washington52 min
May 17, 6:48 PM CDTTornado WarningDVNCedar, Johnson, Muscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.